A 60 year old female from Zimbabwe with an eight year history of HIV infection presented with malaise and facial swelling. She had been established on antiretroviral treatment (Kivexa (lamivudine / abacavir) and Kaletra (lopinivir / ritonavir)) since shortly after her initial diagnosis. One month earlier she had received an injection of intramuscular triamcinolone acetate to treat an inflammatory polyarthropathy. She was also prescribed inhaled salmeterol xinafoate 50 mcg/fluticasone propionate 500 mcg per dose, one puff twice daily for asthma. On examination, she displayed classical features of glucocorticoid excess with striae, proximal myopathy and centripetal obesity. She was hypertensive, but not hyperglycaemic. 24 hour urine collection revealed no detectable cortisol. A short synacthen test revealed an undetectable baseline cortisol rising to 53 mmol/L at 30 minutes. The working diagnosis was iatrogenic Cushings syndrome, with concurrent adrenal suppression secondary to exogenous steroids in combination with the protease inhibitor (PI) ritonavir, a potent CYP 3A4 pathway inhibitor. Ritonavir was discontinued and due to her adrenal suppression, low dose steroid replacement was initiated (prednisolone 2.5 mg daily). While intramuscular and inhaled or intranasal steroid use rarely lead to iatrogenic Cushings syndrome in the normal population, this case illustrates the clinical significance that inhibition of the CYP 3A4 pathway has on the metabolism of exogenous steroid preparations. Ritonavir is a PI used in the treatment of HIV infection to boost other PIs via inhibition of cytochrome P450 3A4 activity. Boosted PIs are used commonly as part of antiretroviral regimens. In Glasgow, 33% of patients treated for HIV infection are on a regimen which includes them. Caution should be exercised before prescribing steroid treatment in these patients, even via routes thought to have less risk of causing adrenal suppression, and consideration given to adrenal suppression during intercurrent illness.
Declaration of interest: There is no conflict of interest that could be perceived as prejudicing the impartiality of the research reported.
Funding: No specific grant from any funding agency in the public, commercial or not-for-profit sector.